Neurontin side effects

Discussion in 'Fibromyalgia Main Forum' started by lisjhn, Jan 27, 2003.

  1. lisjhn

    lisjhn New Member

    I was just telling my mother that I started taking Neurontin and she says, have you read the side effects, sounds scary.....so I go back on the net and read them again. I don't know how I missed it the first time I read about the drug but it states can cause viral illness and fever in children.

    Funny, because I've been feeling worse lately, very fluish and some strange symptoms. Then it says it's used for treatment for shingles pain but can cause herpes outbreaks and viral symptoms. What's that about? I'm getting off the stuff now. It's not helping anymore anyway. I really do feel like it triggered another viral thing in me, I don't know, maybe my imagination.

    (Vicky~ also causes swelling in knees, ankles and hands, which you said you have.)

    ~LISA
  2. teach6

    teach6 New Member

    Have you asked your doc about this? Depending on your dose it may not be wise to completely stop taking it all at once. Just want you to be safe.

    Barbara
  3. VickyB

    VickyB New Member

    I am really sad to hear all the side effects of the Neurotin!! Maybe they will go away after we have been on it for awhile? I don't want to go back to the way I was originally before I started this. What are you going to take if you stop the Neurotin? I am not sure about stopping because all medicine have side effects but if you are not getting any benefit from the medicine anymore, I can see your point. Just be careful!! You have to taper off or you could cause yourself to seizure
    Good luck, Vicky
  4. lisjhn

    lisjhn New Member

    Yes, I'm tapering down. I've only been on it for two weeks anyway so I really never got the dose too high. I don't know what I'll take. It did help with the pain a little but I think I all together felt better when I wasn't on it. I wan't so out of it anyway and it's been giving me bad headaches. I'm still waiting for that Harborview CFS clinic appt. so I'll do whatever they say and try whatever treatment they put me on.

    ~LISA
  5. 1maqt

    1maqt New Member

    I take 300 mg twice a day without any symtoms at all. There may be a medication that you tollerate better? There is more than one kind of this type medicine. What was your dosage?? You can start out on less.ccheck and see what the doctor prescribed the medicine for, and negotiant one with few side effects. Hope you figure this out, then you will at peace with the thing at leas

    1maqt
  6. VickyB

    VickyB New Member

    Have you tried Topamax? This medicine is suppose to make you lose weight. Maybe you would like this medicine better? I had too many side effects from it, I do not do well with nausea-it makes me eat more because I try to get rid of nausea with crackers and such.. Most people do not like to eat with nausea, I guess that is why you are suppose to be able to lose weight with this one. Maybe it will work for you.
    Vicky
    PS I had the shingles and I still have pain from it after 7 years. When you have pain after shingles for more than a month then you have "Post herpetic neuralgia". I was diagnosed with this by a neurologist. So maybe that is why Neurotin is helping me. Who knows???[This Message was Edited on 01/27/2003]
  7. Mikie

    Mikie Moderator

    I know that there are people here who have not tolerated Klonopin well, but it is also an anticonvulsant and seems to produce fewer side effects. For some reason, the docs seem to prefer Neurontin. Perhaps it's because it's easier to adjust the dosage, but on the other hand, it's easier to get the dosage right with the Klonopin.

    I take two .5 mg tablets at night and during the day, I slip 1/4 tablet under my tongue for anxiety and sensory overload.

    I have had no problems and have lost 20 pounds while on it from the Suzanne Somers diet. It's caused no swelling at all and doesn't leave me feeling groggy in the morning. There is a new study which is being conducted to determine whether Klonopin actually interrupts pain signals in the brain and works as a pain killer.

    Love, Mikie
  8. karen55

    karen55 New Member

    each time I had ruptured disks/back surgery. I really believe my neurosurgeon had planned on keeping me on that drug forever, but I had so many side effects I just could not handle it. I had vision trouble, trouble concentrating, felt totally spaced out, had uncontrollable tremors in my hands, my balance was "off", confusion, a metallic taste in my mouth, very puffy ankles, plus sex was out of the question, I had not much interest and no ability to climax while on it; all this while getting no relief from the pain, and my doc just kept increasing my dosage.
    I know it seems to be a miracle drug for some people, and I think it's great if it works for them. It's one med that I won't take again.